Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 6, NWS Blacksburg, VA

July 2, 1999Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 2, 1999, 5:28 PM EDT for Watauga County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 5:28 PM EDT (21:28 UTC)
Expired
Jul 2, 1999, 7:25 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 022127
FFWRNK
NCC189-022325-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 725 PM EDT.

* AT 527 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR BOONE IN CENTRAL
  WATAUGA COUNTY.  THE MOVEMENT OF THE STORM IS NEARLY STATIONARY.


* BLACKSBURG RADAR INDICATED ONE TO TWO INCHES OF RAIN HAS
  FALLEN OVER PARTS OF WATAUGA COUNTY SINCE 430 PM EDT.  ADDTIONAL
  HEAVY RAINFALL OF AN INCH OR TWO WILL LIKELY CAUSE FLOODING
  OF SMALL STREAMS AND LOW LYING AREAS.


<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/HH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 2 1999

TONIGHT...PLAN ON KEEPING POPS FOR AREAS WEST OF THE BLUE RIDGE IN
RESPONSE TO INSTABILITY AND VORT CENTER...NOW IN TN...NOT MOVING
VERY FAST. ACROSS PIEDMONT...MORNING HAZE LIKELY WITH DEWPOINTS IN
THE LOWER 70S.

TOMORROW...UPPER LEVEL TEMPS INCREASE QUICKLY...CREATING A MID LEVEL
CAP. THE QUESTION IS HOW MUCH CONVECTION WILL BE INHIBITED BY THE
CAP.  BELIEVE A FEW MINOR STHRN STREAM FEATURES MAY BREAK CAP IN A
FEW PLACES OVER THE MOUNTAINS.  AS A RESULT...WILL HAVE POPS IN ONCE
AGAIN FOR AREAS WEST OF THE BLUE RIDGE EARLY.

AFTER THIS...ONLY POPS LOOK TO BE IN MOUNTAINS AS MASSIVE SUBSIDENCE
AND HEAT KICKS IN.  1000 TO 850 THICKNESS VALUES AT 48 HOURS WOULD
SUPPORT TEMPS IN MID 90S.  WITH TD PROGS...HEAT INDEX VALUES MAY
REACH 105 SUNDAY THROUGH TUESDAY.  QUESTION WILL BE THE DURATION
OF THE EXTREME HEAT DURING THE DAY.  NOT YET TIME FOR ANY
WATCHES...AND...EXPECT ONLY HEAT ADVISORY LEVEL CONDITIONS ACROSS
THE PIEDMONT FOR ONLY A SHORT TIME DURING EACH DAY...WITH HEAT INDEX
RECOVERY BACK INTO THE 70S AT NIGHT.  HOPEFULLY SOME RELIEF WILL
ARRIVE WEDNESDAY.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

HH/KPG

In the hours before

Special weather statement, Jul 2, 3:59 PM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030858-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT FRI JUL 2 1999

...VERY HOT AND HUMID CONDITIONS FOR THE HOLIDAY WEEKEND...

VERY HOT AND HUMID CONDITIONS ARE EXPECTED BY THE FOURTH OF JULY...
AND WILL LIKELY LAST INTO TUESDAY. SUNDAY AND MONDAY...TEMPERATURES
ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA...WILL REACH INTO
THE MID AND UPPER 90S. IN MOUNTAINOUS AREAS....TEMPERATURES WILL
REACH INTO THE LOWER AND MID 90S. THESE TEMPERATURES...COMBINED WITH
HIGH HUMIDITY...WILL PRODUCE HEAT INDEX VALUES FROM 100 TO 105
DEGREES.

PROLONGED EXPOSURE TO HEAT INDEX VALUES BETWEEN 100...AND 105
DEGREES...CAN CAUSE EXTREME DISCOMFORT AND MAY LEAD TO HEAT
CRAMPS...HEAT EXHAUSTION...OR EVEN HEAT STROKE. YOUNG CHILDREN...
OLDER ADULTS...AND PERSONS WITH HEART OR RESPIRATORY CONDITIONS ARE
MOST SUSCEPTIBLE TO HEAT REACTIONS.

IF YOU HAVE OUTDOOR PLANS THIS HOLIDAY WEEKEND...YOU SHOULD BE
PREPARED FOR VERY HOT AND HUMID CONDITIONS. SLOW DOWN DURING THE
HOTTEST PART OF THE DAY...AND DRINK PLENTY OF WATER OR OTHER
NON-ALCOHOLIC LIQUIDS.  MAKE SURE YOUR OUTDOOR PETS HAVE PLENTY OF
FRESH WATER...AND DO NOT LEAVE THEM ALONE IN VEHICLES.

KPG/HH

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.